Kansas, 2016

Winter Weather in Kansas, December 23, 2016

December 23, 2016 · NWS GLD · 3 events in 3 counties and zones

Freezing rain passed through the Tri-State Region on the morning of December 23rd. This area of freezing rain led to widespread travel impacts and numerous accidents on highways and Interstate 70.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Freezing rain passed through the Tri-State Region on the morning of December 23rd. This area of freezing rain led to widespread travel impacts and numerous accidents on highways and Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 10:30 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 22, 10:30 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1030 PM MST Thu Dec 22 2016

.UPDATE...
Issued at 1018 PM MST Thu Dec 22 2016

Expanded the freezing rain advisory for the remainder of the
forecast area with temperatures at or below freezing and light
precipitation developing to the west.

&&

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MST Thu Dec 22 2016

A weather disturbance had entered the far southern and southwest
parts of the forecast area around 18z this morning reaching the
Interstate 70 corridor by 1930z...almost 6 hours faster compared to
the model forecasts yesterday. Light snow with reduced visibilities
were being reported at automated stations at present time. Elsewhere
across the area temperatures were in the upper 30s to mid 40s under
a cloudy sky. Winds generally around 10 mph across the far eastern
parts of the area with 15 to 25 mph and gusty elsewhere.

For this evening am expecting a decrease in coverage of
precipitation as moisture in the 850-700mb layer gets quite dry
leaving moisture above that level and near the sfc. Forecast
soundings show light drizzle where temperatures above freezing and
some light freezing drizzle with temperatures below freezing. Little
if any accumulation expected but it doesnt take much to make for
slippery conditions. For the overnight hours another weather
disturbance moves across from the southwest with a little more
moisture in the 850-700mb layer. Still looking like some light
drizzle over the east/southeast parts of the area where sfc temps in
the low to mid 30s while to the west some freezing drizzle possible
with sfc temps in the mid 20s to around 30. Winds will remain from
the south and quite gusty at times. Current temp/dewpoint forecasts
tonight yield rh values around 80 percent. Model visibility
forecasts dont show much in the way of restrictions suggesting
freezing fog threat pretty low. May keep a small mention of it.

For Friday winds swing around to the west and northwest with
precipitation chances ending from west to east in the morning as yet
another weather disturbance moves through. Should be generally some
light rain and/or light freezing rain in the morning before a brief
change to rain then dry. May still have some low clouds around for a
bit with limited fog/freezing fog threat. By late in the day
sunshine returns to the area with high temperatures warming into the
mid 40s to around 50.

With all that said, will go ahead and issue a freezing rain advisory
for areas generally along and north of the interstate this evening
through mid morning Friday. Given the increase in holiday travel
and threat for accumulating ice felt it was the best way to go.

.LONG TERM...(Friday night through Thursday)
Issued at 235 PM MST Thu Dec 22 2016

Friday night should be dry with lows in the lower 20s and upper
teens across the region. Saturday remains dry with highs in the
lower 50s and lows Saturday night in the mid 30s. Next weather
system should approach the area Saturday night into Christmas Day.
Negatively tilted upper level trough and associated surface low
swing through the Colorado Rockies into the High Plains Sunday into
Sunday night. Model guidance has been persistent with keeping the
surface low north of the CWA, allowing the majority of us to see
just rain. There is a slight chance for a flake or two overnight in
the extreme western portions of our Colorado counties around 8Z or
9Z Sunday before temperatures begin to warm and all precip turns to
rain. With a cold front pushing through, temps for Sunday night will
fall back into the mid to lower teens. Monday through Thursday looks
to remain dry at this point with daytime highs running a bit above
normal in the mid to upper 40s and lows in the teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM MST Thu Dec 22 2016

Light freezing drizzle/freezing rain will develop overnight and
continue into Friday morning, with low ceilings, minor visibility
restrictions and some very light ice accumulations possible.
Conditions will rapidly improve from mid to late morning as a cold
front sweeps out the low level moisture, surface winds shift to
northwest and precipitation ends.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Freezing Rain Advisory until 9 AM MST /10 AM CST/ Friday for
     KSZ001>004-013>016-027>029-041-042.

CO...Freezing Rain Advisory until 9 AM MST Friday for COZ090>092.

NE...Freezing Rain Advisory until 9 AM MST /10 AM CST/ Friday for
     NEZ079>081.

&&

UPDATE...024
SHORT TERM...99
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, Dec 22, 2:05 PM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MST THU DEC 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
205 PM MST THU DEC 22 2016 /305 PM CST THU DEC 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. ALTHOUGH ANY
ACCUMULATION OF FREEZING RAIN WILL BE LIGHT IT ONLY TAKES A TRACE
AMOUNT TO CREATE HAZARDOUS DRIVING CONDITIONS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LIGHT FREEZING DRIZZLE...LIGHT RAIN AND LIGHT SNOW ARE ALL
POSSIBLE THIS EVENING DEPENDING ON ONES LOCATION. AROUND OR
SHORTLY AFTER MIDNIGHT ANOTHER BATCH OF LIGHT MIXED PRECIPITATION
IS POSSIBLE ACROSS MUCH OF THE AREA. AT THIS TIME ANY ICE
ACCUMULATION SHOULD BE LIMITED TO A TRACE OR A FEW HUNDREDTHS OF
AN INCH. NEEDLESS TO SAY...ROADS MAY BECOME HAZARDOUS THROUGH
TONIGHT. A FREEZING RAIN ADVISORY WILL BE IN EFFECT FROM THIS
EVENING THROUGH THE REST OF THE NIGHT GENERALLY ALONG AND NORTH OF
THE INTERSTATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FOR FRIDAY MORNING LIGHT FREEZING RAIN OR A MIX OF LIGHT FREEZING
RAIN AND RAIN IS EXPECTED TO CONTINUE GENERALLY ALONG AND NORTH
OF THE INTERSTATE. ADDITIONAL LIGHT ACCUMULATIONS OF ICE ARE
POSSIBLE. A FREEZING RAIN ADVISORY REMAINS IN EFFECT THROUGH 9 AM
MST (10 AM CST). BY LATE IN THE DAY SUNSHINE WILL RETURN WITH
TEMPERATURES IN THE MID 40S TO AROUND 50 WHICH SHOULD MELT ANY
ACCUMULATION OF ICE AND OR SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. WE WOULD APPRECIATE ANY
REPORTS OF FREEZING DRIZZLE OR FREEZING RAIN VIA TELEPHONE OR
SOCIAL MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
December 23, 12:17 AM MST to 2:30 AM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Five accidents reported by Sherman County Dispatch. Accidents occurred on Interstate 70 from the Colorado border to MM 7. 1 rollover, 2 vehicles on their side, and 2 slide offs.

Winter Weather, Cheyenne

When
December 23, 7:00 AM CST to 7:30 AM CST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

At least 1 accident reported due to icy roads in Cheyenne County. Location of accident unknown.

Winter Weather, Rawlins

When
December 23, 7:00 AM CST to 9:30 AM CST
Where
Rawlins forecast zone
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

At least 4 accidents reported by Rawlins County Dispatch. At least two people were taken to the hospital.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681108, 681104, 681105.